Virginia, 2007

Hail in Virginia, June 15, 2007

June 15, 2007 · NWS RNK · 2 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 1:56 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 15, 1:56 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT FRI JUN 15 2007

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE SOUTHEAST OFF THE COAST WHILE THE UPPER
LOW OFF THE NEW ENGLAND COAST BEGINS TO SHIFT EAST...WHILE ONE
MORE UPPER AIR DISTURBANCE DROPS ACROSS THE AREA SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION ACROSS THE SWRN CWA THIS AFTERNOON WILL SHIFT SOUTHEAST
INTO THE NC FOOTHILLS THROUGH EARLY EVENING. WITH SE FLOW AND
WEDGE...REST OF THE AREA WILL REMAIN GENERALLY CLOUDY WITH A
SLIGHT CHANCE FOR A SHOWER. OVERNIGHT...UPPER ENERGY PASSES
SOUTH...AND WE SHOULD SEE SOME CLEARING WHICH WILL LEAD TO FOG
FORMATION. COULD SEE A STRATUS DECK ALONG/EAST OF THE BLUE
RIDGE...AS CAD SLOWLY WEAKENS.

ONE MORE SHORTWAVE PINWHEELS SOUTH ON THE BACKSIDE OF THE UPPER
LOW SATURDAY...BRINGING THE BEST LIFT AND CHANCE OF PRECIP TO THE
SRN CWA...30/40 POPS. BEST CONVERGENCE WILL BE ALONG THE SRN BLUE
RIDGE. FURTHER NORTH WILL SEE ISOLATED CONVECTION...WHILE THE COOL
POOL SHIFTS EAST. CONVECTION SHOULD WANE BY LATE AFTERNOON/EARLY
EVENING...AND LACK OF WEDGE SHOULD PRODUCE MILDER TEMPS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
UPPER RIDGE BEGINS BUILDING IN FROM THE SOUTHWEST SAT NIGHT
THROUGH MONDAY...WITH HOT TEMPS RETURNING TO MUCH OF THE AREA.
ATMOSPHERE WILL BECOME CAPPED...AND THREAT OF PRECIP WILL BE
REDUCED.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HOT TEMPS WILL PERSIST TUESDAY...BEFORE A SHORTWAVE MOVES ACROSS
THE GREAT LAKES/MID ATLANTIC MIDWEEK...SENDING A BETTER CHANCE OF
SHOWERS/STORMS...AND COOLER TEMPS. WE GO BACK TO MORE DIURNAL
CONVECTION THU/FRI...AS HIGH PRESSURE BUILDS INTO THE TN VLY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MVFR CIGS AND OCNL DRZL WILL PERSIST A LITTLE LONGER THAN
EXPECTED...COOL WEDGE IS VERY STRONG. TSTMS ARE DEVELOPING WEST OF
THE WEDGE OVER FAR WESTERN VA/EASTERN KY ATTM. TSTM ACTIVITY
LIKELY TO BE IN THE BLF VICINITY LATER THIS AFTERNOON.

OVERNIGHT...AS SKIES SCATTER OUT...WITH LIGHT WINDS AND A LOT OF
LEFT-OVER LOW LEVEL MOISTURE...EXPECT AT LEAST MVFR FOG/STRATUS
TO DEVELOP...POSSIBLY IFR- ESPECIALLY AT LWB.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. THERE WILL STILL BE A
LOW CHANCE OF LATE DAY CONVECTION IN THE MTNS SATURDAY.

SUNDAY AND MONDAY A WARM RIDGE OF HIGH PRESSURE BUILDS OVER THE
REGION AND PREVENTS ANY AFT CONVECTION. MVFR FOG IS POSSIBLE
OVERNIGHT.

TUESDAY...THE THREAT OF AFTERNOON THUNDERSTORMS RETURNS AS A COLD
FRONT APPROACHES THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...WP
AVIATION...JJ/JS
Hazardous weather outlook, Jun 15, 11:41 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT FRI JUN 15 2007

VAZ011-013-014-016>020-022>024-WVZ043>045-161645-
GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
1241 PM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-161645-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
1241 PM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-161645-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1241 PM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tazewell

When
June 15, 2:08 PM EST
Where
Tazewell County, Claypool Hill
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.070, -81.770

Hail covered the ground.

Hail, Smyth

When
June 15, 3:53 PM EST
Where
Smyth County, Adwolf
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.780, -81.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32652, 32653.